Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 11, NWS Albuquerque, NM

July 11, 2008Torrance County, Valencia County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 11, 2008, 4:51 PM MDT for Torrance County, Valencia County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2008, 4:51 PM MDT (22:51 UTC)
Expired
Jul 11, 2008, 7:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 61 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 112254
FFWABQ
NMC057-061-120145-
/O.NEW.KABQ.FF.W.0011.080711T2251Z-080712T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
451 PM MDT FRI JUL 11 2008

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL TORRANCE COUNTY IN CENTRAL NEW MEXICO
  EAST CENTRAL VALENCIA COUNTY IN CENTRAL NEW MEXICO

* UNTIL 745 PM MDT

* AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN FROM SHOWERS AND ISOLATED THUNDERSTORMS NEAR MANZANO AND
  TORREON.   THE OJO PEAK AND TRIGO BURN SCARS WILL BE AFFECTED BY
  THESE SHOWERS  AND STORMS.  RAINFALL RATES OF ONE HALF TO ONE INCH
  AN HOUR OVER THE WARNING AREA WERE INDICATED BY RADAR. THE SHOWERS
  AND STORMS WERE MOVING SLOWLY TO THE NORTHEAST. 

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY ARROYOS AND STREAMBEDS...LOW WATER CROSSINGS...INTERSECTIONS...
AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AND LOW LYING AREAS.

LAT...LON 3483 10646 3483 10626 3457 10631 3459 10651

$$
1 follow-up statement
000 
WGUS75 KABQ 120142
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
739 PM MDT FRI JUL 11 2008

NMC057-061-120149-
/O.EXP.KABQ.FF.W.0011.000000T0000Z-080712T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TORRANCE-VALENCIA-
739 PM MDT FRI JUL 11 2008

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT FOR EAST CENTRAL
VALENCIA AND WEST CENTRAL TORRANCE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL HAD
ENDED ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. OCCASIONAL LIGHT SHOWERS AND SOME MINOR FLOODING MAY 
CONTINUE IN THE VICINITY OF MANZANO AND TORREON FOR THE REST OF
THE EVENING AND AN ARROYO AND SMALL STREAM FLOOD ADVISORY WILL BE
ISSUED SHORTLY FOR THE AREA...BUT THE THREAT FOR FLASH FLOODING IS
ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3483 10646 3483 10626 3457 10631 3459 10651

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:49 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 11, 2:49 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
249 PM MDT FRI JUL 11 2008

.DISCUSSION...
2036Z RADAR TREND SHOWS A LARGE AREA OF SHOWERS AND THUNDERSTORMS
CONTAINING TORRENTIAL RAINFALL SOUTH AND WEST OF THE MIDDLE/LOWER
RIO GRANDE VALLEY. PWAT VALUES PER 12Z KABQ RAOB NEAR 1.45 INCHES
AND NEAR 2.00 INCHES AT TUSCON...WHICH IS 2-3 STDEV ABOVE NORMAL.
RAISED POPS SIGNIFICANTLY OVER THE WEST CENTRAL AND NORTHWEST
MTNS...MIDDLE/UPPER RIO GRANDE VALLEY FOR THIS EVENING AS LARGE
CONVECTIVE COMPLEX WILL DEVELOP WITHIN CURRENT CONVECTION. WENT
WITH AN ENSEMBLE/TERRAIN APPROACH TO POP FIELD THROUGH TONIGHT WHICH
INCORPORATES THE 15Z SREF/12Z GEFS. IR SATELLITE IMAGERY ALREADY
SHOWING LEADING EDGE OF STORMS WITH TOPS BTWN -65 AND -70C LEADING
CREDENCE TO MUCH HIGHER CHANCES OVER THE WEST CENTRAL AND RIO
GRANDE VALLEY ZONES. EXPANDED FLASH FLOOD WATCH WESTWARD TO INCLUDE
ALBUQUERQUE AREA AND POINTS WEST. BEHIND THIS FIRST MASS OF PRECIP
LIES TOWERING CU FIELD OVER SE AZ/NORTHERN SONORA EJECTING NE TOWARD
SW NM. THIS WILL LEAD TO THE NEXT DOSE OF RAINFALL OVER THE WESTERN
HALF OF THE STATE LATE TONIGHT. 15Z SREF PROBABILITIES SHOW GREATER
THAN 50 PERCENT PROBS OF GREATER THAN 0.25 INCH QPF OVER MUCH OF
THE WEST CENTRAL/SOUTHWEST SATURDAY. FLASH FLOOD CONCERN WILL BE
HIGHER IN THESE AREAS SATURDAY AFTERNOON AS SATURATION FROM LATE
TODAY/TONIGHT OCCURS. LOWERED MAX TEMPS IN THIS REGIME AND WENT WITH
PERSISTENCE ON MIN TEMPS THROUGH SUNDAY.

MEANWHILE...A COLD FRONT SINKING SOUTH OVER THE NE PLAINS LATE TONIGHT
WILL USHER IN DRIER AIR. LOWERED POPS OVER THE NE PLAINS TO ACCOUNT
FOR LOSS OF MID/UPPER LEVEL MOISTURE AND A MORE STABLE ATMOSPHERE...
ALTHOUGH RECYCLING WILL LIKELY LEAD TO AT LEAST A FEW SHOWERS/STORMS.
BEYOND SATURDAY NIGHT...THIS FRONT MAY ACT AS A FOCAL POINT FOR HEAVY
RAINS TO DEVELOP SOUTH OF THE BOUNDARY OVER THE SE PLAINS ONCE AGAIN
SUNDAY. FLASH FLOOD WATCH COULD MIGRATE BACK INTO THESE AREAS AS A
RESULT. THE FRONT THEN TRIES TO LIFT NORTH MONDAY INTO THE CENTRAL
PORTION OF THE STATE AS A TROUGH BEGINS SAGGING INTO THE WEST COAST
REGION. TUESDAY THROUGH FRIDAY LOOKS LIKE MORE OF THE SAME WITH DAILY
ROUNDS OF SHOWERS AND STORMS. H5 HIGH DOES SET UP A LITTLE STRONGER
OVER E NM THUS KEEPING THE BEST CHANCES OVER THE WESTERN HALF OF THE
STATE. LOWERED MAX TEMPS IN THE EXTENDED SINCE STAT NUMBERS COULD
PROVE 5 TO 10 DEGREES TO WARM UNDER RECYCLING PROCESSES.

GUYER

&&

.AVIATION...
THE MAIN PRECIPITATION FOCUS HAS SHIFTED TOWARDS THE WEST. WESTERN AND
CENTRAL AREAS WILL SEE MVFR AND OCCASIONAL IFR CONDITIONS ASSOCIATED
WITH SHOWERS AND THUNDERSTORMS. THIS WILL CONTINUE THE NEXT 24 HOURS.
LOW CLOUDS AND REDUCED VIS NOT NECESSARILY ASSOCIATED WITH RAIN WILL
LIKELY DEVELOP ACROSS WESTERN AREAS LATER TONIGHT. MVFR AND LOCALIZED
IFR CONDITIONS WILL BE ASSOCIATED WITH THIS RESULT. TERMINAL SITES
SUCH AS GUP...ABQ...SAF AND LVS WILL MOST LIKELY BE AFFECTED BY MVFR
AND OCCASIONAL IFR CONDITIONS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
WETTING RAIN HAS SHIFTED WESTWARD OVERNIGHT AND THIS MORNING. THE
FAVORED AREAS OVER THE NEXT 48 TO 72 HOURS WILL BE FOUND ACROSS THE
WEST...ESPECIALLY THE WESTERN MOUNTAINS WHERE COPIOUS AMOUNTS OF
RAINFALL IS EXPECTED. AN UPTICK IN WETTING THUNDERSTORMS WILL ALSO
AFFECT NORTHWEST AND NORTH CENTRAL AREAS OVER THE NEXT FEW DAYS.
CENTRAL AREAS WILL REMAIN MOIST AS WELL. EASTERN AREAS WILL SEE A
DOWNTURN IN OVERALL WETTING RAIN AS COMPARED TO THE PAST FEW DAYS
BUT WETTING RAIN WILL STILL EXIST. HUMIDITY IS EXPECTED TO BE ABOVE
20 PCT THROUGH AT LEAST MONDAY. SOME OF THE WEATHER MODELS ARE
DEPICTING A DOWNTREND IN AREAL COVERAGE OF WETTING RAIN THE LATTER
HALF OF NEXT WEEK. HOWEVER WITH ALL THE RESIDUAL MOISTURE LEADING
INTO THAT PERIOD...THE DOWNTURN WILL BE LESS OBSERVABLE THAN IT
OTHERWISE WOULD AND HUMIDITY VALUES WILL REMAIN FAIRLY HIGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  65  87  62  89 /  40  40  20  10
GALLUP..........................  54  82  56  83 /  50  40  40  30
GRANTS..........................  55  80  55  79 /  70  50  50  40
GLENWOOD........................  61  82  63  84 /  40  50  50  50
CHAMA...........................  44  74  44  75 /  50  40  30  30
LOS ALAMOS......................  56  76  52  77 /  80  50  50  40
RED RIVER.......................  43  65  47  66 /  50  20  40  30
TAOS............................  54  75  50  79 /  60  40  40  20
SANTA FE........................  55  76  52  76 /  80  50  40  40
SANTA FE AIRPORT................  58  79  56  79 /  80  50  40  30
ESPANOLA........................  60  81  57  85 /  70  40  30  30
ALBUQUERQUE HEIGHTS.............  65  81  64  81 /  70  50  40  40
ALBUQUERQUE VALLEY..............  64  82  64  83 /  60  40  40  30
ALBUQUERQUE FOOTHILLS...........  61  78  61  79 /  70  50  50  40
ALBUQUERQUE WEST MESA...........  63  82  63  83 /  70  50  40  30
SOCORRO.........................  63  83  64  86 /  60  30  60  50
SANDIA PARK/CEDAR CREST.........  53  75  54  80 /  70  60  60  40
MORIARTY/ESTANCIA...............  56  78  56  81 /  70  50  40  30
CARRIZOZO.......................  64  82  61  81 /  30  30  50  50
RUIDOSO.........................  56  73  56  72 /  40  50  60  60
RATON...........................  55  74  50  79 /  20  10  20  10
LAS VEGAS.......................  59  78  51  78 /  50  40  30  30
ROY.............................  60  79  58  77 /  30  10  20  20
CLAYTON.........................  62  80  56  79 /  20  10  10  10
SANTA ROSA......................  63  81  60  84 /  30  30  20  30
TUCUMCARI.......................  66  83  60  85 /  20  20  20  20
FORT SUMNER.....................  65  84  60  86 /  20  40  30  30
CLOVIS..........................  66  84  61  83 /  20  20  40  40
PORTALES........................  66  85  62  85 /  20  30  40  40
ROSWELL.........................  68  86  68  87 /  20  30  50  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
ZONES...NMZ010-011-014>017-026.

FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
ZONES...NMZ008-009.

&&

GUYER/50
Hazardous weather outlook, Jul 11, 5:22 AM MDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
522 AM MDT FRI JUL 11 2008

NMZ001>021-026-121200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
522 AM MDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL THROUGH TONIGHT FOR MUCH OF CENTRAL NEW MEXICO
SOUTH OF INTERSTATE 40 AND FROM THE CENTRAL MOUNTAINS WEST TO THE
ARIZONA LINE IS POSSIBLE. LOCALIZED AREAS OF FLASH FLOODING MAY
OCCUR. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS AFTERNOON FOR
THE AREA...WITH LIKELY WATCH EXTENSION INTO THIS EVENING. IN
ADDITION...THE FLASH FLOOD WATCH INCLUDES THE EAST CENTRAL PLAINS
BORDERING THE CENTRAL MOUNTAIN CHAIN MAINLY SOUTH OF INTERSTATE 40.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY RAINFALL WILL CONTINUE ACROSS PORTIONS OF CENTRAL NEW MEXICO
THROUGH SUNDAY...WITH GREATEST INTENSITY SOUTH OF INTERSTATE 40
FROM THE ARIZONA LINE EAST TO THE CENTRAL MOUNTAIN CHAIN. LOCALIZED
AREAS OF FLASH FLOODING MAY OCCUR THROUGH SUNDAY.

FOR MONDAY THROUGH THURSDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER IS LOW. HOWEVER...BROAD AREAS OF LINGERING SHOWERS MAY
CONTRIBUTE TO LOCAL FLASH FLOODING THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT OBSERVED FLOOD CONDITIONS OR SIGNIFICANT MEASURED RAINFALL
AMOUNTS.

SHY

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:10 PM MDTAreal Flood AdvisoryABQChaves, Lincoln95 min
Jul 10, 6:14 PM MDTAreal Flood AdvisoryABQRoosevelt2 hr
Jul 11, 2:51 PM MDTAreal Flood AdvisoryABQCibola, Socorro, Valencia3 hr
Jul 11, 3:17 PM MDTAreal Flood AdvisoryABQChaves, De Baca, Lincoln3 hr
Jul 11, 3:24 PM MDTAreal Flood AdvisoryABQMcKinley2 hr
Jul 11, 3:29 PM MDTAreal Flood AdvisoryABQChaves18 hr
Jul 11, 3:40 PM MDTFlash Flood WarningABQMcKinley2 hr
Jul 11, 3:48 PM MDTAreal Flood AdvisoryABQCibola, McKinley, Sandoval3 hr
Jul 11, 3:48 PM MDTAreal Flood AdvisoryABQSocorro, Valencia117 min
Jul 11, 4:27 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval3 hr
Jul 11, 5:28 PM MDTAreal Flood AdvisoryABQSanta Fe3 hr
Jul 11, 5:55 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval3 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.